For decades, Tylenol’s marketing team has carefully crafted an image of their pain reliever as safe and gentle. It’s the one doctors and hospitals trust, right?
Perhaps more than they should. If you have warm and fuzzy feelings toward Tylenol, prepare for a rude awakening.
The active ingredient in Tylenol is acetaminophen. When you buy Tylenol, you get essentially the same thing as any store-brand acetaminophen (you just pay a lot more for the Tylenol packaging). Acetaminophen, more than other pain relievers, is dangerous when taken in higher-thanrecommended doses. It can even be dangerous when taken within recommended guidelines over an extended period.
Be Kind to Your Liver: Avoid This Pain Reliever
How dangerous? It’s potentially lethal. Yes, people die from taking too much Tylenol. According to government data, 78,000 Americans end up in emergency rooms every year due to acetaminophen overdoses.
You can get acetaminophen poisoning by taking just double the recommended dose. With ibuprofen, by contrast, toxicity may not occur until about 20 times the recommended dose. With aspirin, it takes about 7 times the recommended dose to cause toxicity (though some people can develop stomach pain or internal bleeding starting at lower levels of aspirin intake).
The active ingredient in Tylenol is like poison to your liver. In fact, acetaminophen is by far the leading cause of acute liver failure. If you have liver problems or a history of them in your family, you might want to think twice about taking Tylenol in any quantity.
Be Extra Cautious About Opting for Extra Strength
Regular strength Tylenol contains 325 mg in each tablet. Extra strength comes in at 500 mg. Extra strength means extra risk. If you truly need an extra strength pain reliever, consider one that doesn’t contain acetaminophen.
Also, be careful about taking multiple products that contain acetaminophen. Many multi-symptom medicines contain this painkiller. People often inadvertently overdose because they take more than one type of medicine with acetaminophen. They don’t realize they’re doubling up on their dosage. Always check the label of any over-the-counter medicine for acetaminophen and never take more than 3000 mg of this drug in a day.
Some consumer protection watchdogs want the Food and Drug Administration to reduce the maximum dosage for acetaminophen. Or they want to ban over-the-counter sales of it altogether. These antiacetaminophen activists say the drug would never be approved if it were introduced today.
That may be true. But limiting consumer choices in the name of protecting them has its own dangers. Prescription pain killers are expensive and can be addictive.
For some people, acetaminophen works better than ibuprofen or aspirin for their specific type of pain. The health risks for most people are low as long as they stay within the recommended dosage and take acetaminophen only for occasional headaches or muscle pain.
Rotate Pain Relievers to Minimize Risk
Don’t use Tylenol as a daily pain reliever. If you have chronic pain, talk to your doctor about alternatives. If you take pain relievers regularly, consider rotating them. For example, if you take acetaminophen one day, take ibuprofen or aspirin the next. It’s not necessary to rotate every day, but it’s good to avoid taking the same pain reliever for several days in a row. Especially if that pain reliever is acetaminophen.
You Don’t Need Sugar (or Fruit Flavor) to Make the Medicine Go Down
One of the worst pain relievers you can give a child or grandchild is fruit-flavored children’s chewables. Tylenol makes them, as do some store-brand acetaminophens. Medicine
isn’t supposed to taste good. Conditioning children to crave acetaminophen chews is a terrible idea. And having them around in your medicine cabinet where a child could access them is unwise.
The same advice goes for fruity vitamin chews – bad idea. Some vitamins (such as vitamin A) are toxic in large quantities. Even though some vitamin supplements are marketed like snacks, they should be treated like medicine.